, Volume 96, Issue 3, pp 317-333

Indices of hyperelliptic curves over p-adic fields

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Let k be a p-adic field of odd residue characteristic and let C be a hyperelliptic (or elliptic) curve defined by the affine equation Y 2=h(X). We discuss the index of C if h(X)=ɛf(X), where ɛ is either a non-square unit or a uniformising element in O k and f(X) a monic, irreducible polynomial with integral coefficients. If a root θ of f generates an extension k(θ) with ramification index a power of 2, we completely determine the index of C in terms of data associated to θ. Theorem 3.11 summarizes our results and provides an algorithm to calculate the index for such curves C.

Received: 14 July 1997 / Revised version: 16 February 1998